Thunderstorm Wind, Columbiana
- When
- May 4, 4:00 PM EST
- Where
- Columbiana County, Lisbon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 40.780, -80.770
Trees down on Steubenville Pike and Black Road in Lisbon.
Showers and thunderstorms, some of which became severe developed ahead of and along a passing cold front on the 4th. While instability was rather modest, shear supported some storms to severe levels, with damaging wind as a result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms, some of which became severe developed ahead of and along a passing cold front on the 4th. While instability was rather modest, shear supported some storms to severe levels, with damaging wind as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 2:41 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 341 PM EDT Fri May 4 2018 .SYNOPSIS... The passage of a cold front will bring showers and thunderstorms to all locations this afternoon and evening. The front will linger through the weekend, keeping a chance of rain in the forecast primarily to the south and east of Pittsburgh. && .NEAR TERM /THROUGH SATURDAY/... Updated to add severe thunderstorm watch for most of the area. An 18Z special PIT sounding is also available. Previous...A cold front currently across Michigan and western Ohio will move east through the afternoon and evening, bringing showers and thunderstorms to all locations. The line should approach northwestern portions of the forecast area by 3-4pm, cross the Pittsburgh metro area between 5-7pm, and cross the southeastern ridges after sunset. The primary threat from any storms will be damaging winds and brief downpours, although widespread precipitation amounts are not expected to be more than a quarter inch. Any thunderstorms should be done by midnight, with nearly all precipitation southeast of the region by that time. While the front will make some additional southeastward progress, a wave of low pressure will develop along the front, bringing moisture and additional showers back into the southeastern portion of the forecast area. Have gone with a slight chance of showers primarily south and east of Pittsburgh, with likely showers southeast of Morgantown. The cold front will bring cooler temperatures, but highs should still be in the upper 60s and 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Low pressure tracking along the front will continue to move northeast Saturday night into Sunday, continuing to bring showers to the higher elevations. Another cold front is forecast to move from northwest to southeast Sunday into Sunday night, and this will bring another chance of showers to all locations. While an isolated shower will be possible in the ridges Monday morning, the front will be clear of the area. Highs will be near 70 on Sunday and in the 60s on Monday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Drier conditions are then expected through at least the first half of the work week as high pressure regains control. A warming trend is expected through the week. The next system looks to be on Thursday bringing the next chance for rain. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A line of thunderstorms with gusty wind and MVFR/local IFR restrictions is expected to affect most terminals this aftn/eve with the approach and passage of a cold front. Ahead of the front, a tight pressure gradient and mixing should maintain SW wind gusts to around 30 kt. A WSHFT to NW after FROPA is expected this evening, with wind diminishing overnight with VFR conditions under building high pressure. OUTLOOK... Restrictions are possible again with Sat night/Sun low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 314 PM EDT Fri May 4 2018 MDZ001-WVZ012-021-509>514-051915- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 314 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-051915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 314 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 4 2018
OHZ041-PAZ007-013-014-020-041930-
Columbiana-Butler-Lawrence-Mercer-Beaver-
302 PM EDT FRI MAY 4 2018
...THUNDERSTORMs CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA...MERCER...NORTHERN BEAVER...LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...
At 259 PM EDT, the leading edge of thunderstorms was located near
Leavittsburg, or 8 miles northwest of Warren, moving northeast at 55
mph.
A Severe Thunderstorm Watch is in effect. Wind gusts of 60 to 70
mph are possible as these storms move into the area during the
60 to 90 minutes.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 16.
Interstate 79 in Pennsylvania between mile markers 59 and 109.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8001 4080 8001 4075 8109 4090 8109
4090 8090 4093 8089 4093 8082 4090 8082
4090 8052 4149 8052
TIME...MOT...LOC 1859Z 246DEG 46KT 4129 8096Special Weather Statement
National Weather Service Pittsburgh PA
341 PM EDT FRI MAY 4 2018
OHZ039-040-048-049-057>059-068-042045-
Guernsey-Noble-Tuscarawas-Coshocton-Harrison-Muskingum-Belmont-
Carroll-
341 PM EDT FRI MAY 4 2018
...A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING GUSTY WIND WILL AFFECT WESTERN
HARRISON...GUERNSEY...COSHOCTON...MUSKINGUM...WESTERN
CARROLL...NORTHWESTERN BELMONT...TUSCARAWAS AND NORTHEASTERN NOBLE
COUNTIES...
At 339 PM EDT, a cluster of showers and isolated thunderstorms was
centered near Coshocton, moving east at 60 mph.
Wind gusts up to 55 mph are possible with this cluster of showers
and storms. Strengthening is likely and a severe thunderstorm watch
is in effect.
Locations impacted include...
Zanesville... New Philadelphia...
Dover... Coshocton...
Cambridge... Uhrichsville...
Barnesville... Carrollton...
Freeport... Newcomerstown...
Dennison... Strasburg...
This includes the following highways...
Interstate 70 in Ohio between mile markers 145 and 208.
Interstate 77 in Ohio between mile markers 37 and 94.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8220 4023 8218 4025 8220 4045 8219
4044 8168 4063 8167 4065 8147 4067 8146
4066 8144 4065 8144 4065 8124 4072 8124
4073 8111 3995 8103 3984 8217 3991 8216
3991 8221 3995 8221
TIME...MOT...LOC 1939Z 255DEG 51KT 4020 8183PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 1 E MILLBROOK 41.25N 80.03W
05/04/2018 M57 MPH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1802875
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 N CLOVER 41.07N 80.36W
05/04/2018 LAWRENCE PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1802876
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG FAYETTE 41.10N 80.31W
05/04/2018 LAWRENCE PA 911 CALL CENTER
TREE AND POWER LINES DOWN
&&
EVENT NUMBER PBZ1802877
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST KNOX 41.23N 79.54W
05/04/2018 M68 MPH CLARION PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1802878
TGREENThe Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down on Steubenville Pike and Black Road in Lisbon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759036.